Capsaicin Cream and Side Effects. Any advice?

Hi Everyone,

I've had my 4th day on capsaicin cream. I apply it to my knee and the outer part of my hip. I did try it once on my groin. I found it a bit much on that sensitive skin.

But what I have found, in bed, hours after applying the Cream, I am waking up (Normally. I do wake several times each night) and finding that my knee almost feels as though its on fire. I thought last night, that the hot water bottle that I take to bed for my back, must have gone against my knee, and was still really hot. It wasn't. It was just the effects of the cream and being warm in bed.

This didn't happen the 1st night but it has each night since.

I am careful to apply only the prescribed amount in terms of quantity and frequency, and what I have done is get up, sit for a while until the heat dissipates, and then It's fine. I go back to sleep and it doesn't recur.

I did overdo the area around my hip joint, whereby it went towards my stomach. That even burned with my freezer stored wheaty bag on it, hours after, so I'll not do that again!!

What do people think? Has anyone had a similar reaction? And if so, what did you do to mitigate the symptoms.

What I must say is, the pain level from the arthritis and tendinitis has definitely improved, so I would be sorry to have to totally give up on the cream.

Any advice would be appreciated.

Thank you 😊

Sheila

Comments

  • stickywicket
    stickywicket Member Posts: 27,704
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • jamieA
    jamieA Member Posts: 698

    I started on Capsaicin cream about two months ago for my left knee and shoulders. I've also noted that at times when in bed I get a feeling like I've put Deep Heat on on my knee. I've also noticed it with my shoulders 'burning' when I'm out walking if I'm wearing my backpack - I've taken to carrying a collapsible walking stick in my backpack. The backpack straps are over my shoulder areas where I apply the cream. My guess is that when clothes are tightly close to the area applied it causes the heat to build up.

    I'm quite happy to put up with this effect as the cream is certainly helping.

  • Linda135
    Linda135 Member Posts: 4

    Hi everyone - I have OA in my knees and my left knee is especially painful. At times I can barely put any weight onto it making life difficult just doing normal things around the house. I am seeing a physiotherapist and trying to exercise despite the pain. I’ve bought a secondhand static bike and can manage to use it most days if only for a few minutes as turning the pedals isn’t really weight bearing. I’ve been using capsaiscin cream for only 6 days and haven’t felt any benefit yet but I’ve read it can take 2 - 4 weeks to be effective. I’m determined to persevere and hoping for improvement soon. Has anyone used capsaiscin patches? That might be easier than having to apply the cream 4 times a day. I’m hoping that if the pain gets less I won’t need to take so many painkillers!

  • LizziPea
    LizziPea Member Posts: 4

    Hello yes I was also given the cream but find it’s very variable where you can use it.

    on my hands I found the burning sensation unbearable (it is chilli based after all) & I was worried I might accidentally rub my eyes or something. On my hip the burning felt quite comforting so I think it’s best used in areas where you can be confident it won’t accidentally ‘travel’. As you say, the burning sensation- a bit like deep heat- seems to start several hours after application.

  • Sheelee
    Sheelee Member Posts: 153

    Hi Everyone. Looks like learning how to use this cream is something everyone is having to suss.

    I rang the pharmacist. He said that I was using too much and to cut down on quantity and frequency to 3 times per day.

    Also the masseuse suggested I use latex gloves to apply the cream. That's stopped having to wash and wash my hands, and it's stopped the sudden burning feeling.

    This hasn't compromised the effectiveness of the pain relief.